Digitalis toxicity (digitoxicity)

Digitalis toxicity is quite uncommon now a days compared to what it used to be earlier. This is mainly because of the decrease in usage of digitalis glycosides as better agents are available for the management of heart failure. More over only lower doses of digitalis glycosides are being used currently and there is better awareness of conditions predisposing to toxicity. Diuretics causing hypokalemia worsen the arrhythmias due to digitoxicity. Hypomagnesemia also worsens digitoxicity. Drugs like verapamil and amiodarone displace digoxin from plasma protein binding and enhance the active blood levels. Since the excretion of digoxin (one of the digitalis glycosides which is most in common use) is by the renal route, renal dysfunction is an important predisposing factor for digitalis toxicity. Though life threatening cardiac arrhythmias are the most important adverse effects seen with digitoxicity, the most common ones are anorexia and nausea. Ventricular bigeminy due to ventricular ectopics is the commonest arrhythmia of digitoxicity, though the most classical one is bidirectional ventricular tachycardia. Almost any form of cardiac arrhythmia can occur in digitoxicity except Mobitz type II atrioventricular block and atrial fibrillation with a fast ventricular rate. The former is because digoxin does not affect the conduction in the infra Hisean conduction system. The latter is because digoxin decreases the ventricular rate in atrial fibrillation by blocking the fast conduction in the atrioventricular node due to its vagotonic effect. Xanthopsia or yellow vision is an important feature of digitoxicity on other systems. Digitoxicity is managed by withdrawing the drug and supportive measures like correction of hypokalemia. Associated renal dysfunction may need hemodialysis, which can also reduce digoxin levels. Fab fragments of digoxin antibodies if available would be given for the more severe cases with life threatening arrhythmias due to digitoxicity.